South Dakota, 2019

Hail and Damaging Wind in South Dakota, July 9, 2019

July 9, 2019 · NWS FSD · 3 events in 1 county or zone

A few thunderstorms developed along a cold front during the late afternoon and evening across western and south central South Dakota. Before weakening near the Missouri River, an isolated storm produced wind damage and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few thunderstorms developed along a cold front during the late afternoon and evening across western and south central South Dakota. Before weakening near the Missouri River, an isolated storm produced wind damage and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 5:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 5:00 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
600 PM CDT Tue Jul 9 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM CDT Tue Jul 9 2019

An unseasonably strong low pressure was rotating slowly east across
the Montana/Wyoming border. This is driving cooler and drier air
into the area. A trough axis will spread through southwest Minnesota
and northwest Iowa late this afternoon and could provide enough
convergence for isolated showers and thunderstorms but there is
enough of a cap that the chance for that is very limited. If
something can develop the better chances will be across southwest
Minnesota but severe weather is not expected. Another area to watch
during the later evening will be south central SD as thunderstorms
that develop in western SD are expected to work eastward. There is a
slightly better chance for a severe storm there but still a low
chance. Otherwise westerly winds will gradually increase overnight
and coupled with gradually falling temperatures will bring a
somewhat cool Wednesday morning. Most locations will see overnight
lows in the lower to mid 60s.

Winds will increase quickly Wednesday morning and continue through
the day. They should average about 20 to 30 mph with a few gusts
around 40 mph likely. This is in response to the unseasonably strong
low pressure. As this low pressure moves through there may be an
isolated shower on Wednesday with the better chances north of I90.
Highs will be cooler and mainly in the 70s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM CDT Tue Jul 9 2019

Once this wave passes flat upper level ridging will spread east and
bring increasing temperatures with a slight decrease in chances for
showers and thunderstorms. The models do agree with a piece of
energy wrapping north from the Rockies onto the Plains Friday night
and another wave Saturday night but overall confidence not there for
anything more than lower end chances. Upper level ridging tries to
build a bit more Sunday into Tuesday but where and how the tropical
disturbance in the gulf moves onto land will play a role in how the
pattern evolves. Will continue the hot and humid forecast with
highs Friday through Monday from the upper 80s to mid 90s and heat
indices about 95 to 100 every day. Will need to keep an eye on the
model forecast dew points. They did not do very well with the
previous period of higher dew points and the latest National blend
came in in the 10th to 50th percentile, the lower end, during this
time. Went ahead and bumped up dew points closer to the 50th to 75th
percentile which focuses more 70 to 75 dew points vs 66 to 71 like
the blend was giving. If dew points are closer to 73 to 77 with the
highs that are being forecast we would easily get into heat advisory
criteria.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue Jul 9 2019

A disturbance will bring MVFR stratus to areas generally from the
Interstate 90 corridor and northward by Wednesday morning, but
these clouds will lift by the afternoon. Otherwise,
west/northwesterly winds will increase later tonight, gusting
around 25 to 30 kts into Wednesday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 9, 5:17 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
617 PM CDT Tue Jul 9 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-102330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
617 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-102330-
Gregory-Brule-Charles Mix-
617 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may push into the area during the mid evening.
These storms could produce hail to the size of quarters and winds to
60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
July 9, 7:18 PM CST to 7:20 PM CST
Where
Gregory County, 5.07 mi SSW of Dixon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.310, -99.510

Twelve foot length of a six inch diameter branch broken off a tree.

Hail, Gregory

When
July 9, 7:18 PM CST to 7:20 PM CST
Where
Gregory County, 5.07 mi SSW of Dixon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.310, -99.510

Hail, Gregory

When
July 9, 7:20 PM CST to 7:21 PM CST
Where
Gregory County, 3.32 mi NNE of Dallas
Measured
0.75 in hail
Reported by
Public
Coordinates
43.271, -99.486

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 847051, 847052, 847053.